Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 225, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2021, 9:14 PM EDT for Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 9:14 PM EDT (01:14 UTC)
- Expired
- Aug 12, 2021, 10:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bradford County, PA, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 74 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
251
WUUS51 KBGM 130114
SVRBGM
PAC015-115-131-130200-
/O.NEW.KBGM.SV.W.0225.210813T0114Z-210813T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
914 PM EDT Thu Aug 12 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Susquehanna County in northeastern Pennsylvania...
Southeastern Bradford County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 1000 PM EDT.
* At 914 PM EDT, a severe thunderstorm was located 7 miles southeast
of Overton, or 15 miles southwest of Wyalusing, moving east at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Falls, Vernon, Rush, Harveys Lake, Tunkhannock, Wilmot, Hollenback,
Noxen, Mehoopany and Wyalusing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 7622 4157 7649 4171 7624 4182 7602
4142 7584 4138 7601 4138 7628
TIME...MOT...LOC 0114Z 255DEG 33KT 4148 7641
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BJG2 follow-up statements
219
WWUS51 KBGM 130136
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
936 PM EDT Thu Aug 12 2021
PAC015-130145-
/O.CAN.KBGM.SV.W.0225.000000T0000Z-210813T0200Z/
Bradford PA-
936 PM EDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4138 7628 4152 7622 4164 7620 4165 7612
4177 7612 4182 7602 4142 7584 4138 7601
TIME...MOT...LOC 0135Z 255DEG 33KT 4153 7616
$$
PAC115-131-130200-
/O.CON.KBGM.SV.W.0225.000000T0000Z-210813T0200Z/
Susquehanna PA-Wyoming PA-
936 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHWESTERN SUSQUEHANNA AND WYOMING COUNTIES...
At 935 PM EDT, a severe thunderstorm was located over Forkston, or 10
miles west of Tunkhannock, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Falls, Vernon, Rush, Harveys Lake, Tunkhannock, Noxen, Mehoopany,
Meshoppen, Forkston and Laceyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4138 7628 4152 7622 4164 7620 4165 7612
4177 7612 4182 7602 4142 7584 4138 7601
TIME...MOT...LOC 0135Z 255DEG 33KT 4153 7616
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BJG947
WWUS51 KBGM 130150
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
950 PM EDT Thu Aug 12 2021
PAC115-130159-
/O.CAN.KBGM.SV.W.0225.000000T0000Z-210813T0200Z/
Susquehanna PA-
950 PM EDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUSQUEHANNA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4138 7628 4152 7622 4158 7600 4163 7597
4164 7597 4164 7594 4142 7584 4138 7601
TIME...MOT...LOC 0149Z 254DEG 40KT 4158 7590
$$
PAC131-130200-
/O.CON.KBGM.SV.W.0225.000000T0000Z-210813T0200Z/
Wyoming PA-
950 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR WESTERN WYOMING COUNTY...
At 949 PM EDT, a severe thunderstorm was located over Lake Carey, or
near Tunkhannock, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Falls, Vernon, Harveys Lake, Tunkhannock, Noxen, Forkston, Kasson
Brook, Osterhout, Evans Falls and Lake Carey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4138 7628 4152 7622 4158 7600 4163 7597
4164 7597 4164 7594 4142 7584 4138 7601
TIME...MOT...LOC 0149Z 254DEG 40KT 4158 7590
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:33 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 12, 7:33 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 733 PM EDT Thu Aug 12 2021 .SYNOPSIS... Scattered afternoon and evening thunderstorms today, with some producing damaging winds, hail, and locally heavy rainfall. Hot and humid conditions and another round of showers and thunderstorm are expected Friday. After a passing cold front late Friday, the weekend will be cooler and drier. && .NEAR TERM /THROUGH FRIDAY/... The environment still has quite a bit of energy until the sun sets, so it is possible that strong to severe storms may continue into the late evening. Of most concern is a cluster of thunderstorms in western PA which could clip the Wyoming valley and Poconos late this evening. However, lapse rates are very poor which has prevented more in the way of thunderstorms. The HRRR overall has a better handle than the overdone NAM nest. With this in mind the northern edge of the watch was trimmed back at 7 pm with the rest of it expiring at 8 given the overall decreasing threat. Temperatures fall to around 70 tonight, not much relief from the heat. Tomorrow will be a similar story with hot and humid conditions and another chance for thunderstorms. Low-level cloud cover present through the morning hours and even into the afternoon could keep temperatures below the forecasted highs. Expected highs will be in the mid to upper 80s across CNY and upper 80s to lower 90s in NEPA. These forecasted highs are lower than the previously forecast based on updated guidance. This was the result even after blending in some of the 75th percentile from the NBM. Due to this, heat indices are borderline advisory criteria and a heat advisory was not issued at this time. It does look like NEPA will not have the low-level cloud cover for as long of a period tomorrow, so an advisory may be needed for the southern counties of our forecast area. This will be re- evaluated during the overnight update. Another day of strong to severe storms are possible tomorrow. Some scattered storms are possible tomorrow afternoon due to a couple of weak waves passing through. Instability is not quite as good as today as CAPE values are no more than 2000 J/kg and shear values are 20-25kt. There is a little upper level support as the jet dips down into our region and there is a slight fall in 500mb heights. Overnight lows will be in the 60s. A passing cold front late Friday night and into early Saturday morning could bring some additional scattered showers and thunderstorms, but likely nothing severe. There is some uncertainty with how quickly this frontal system will pass through so kept at least chance PoPs through 06z Saturday before decreasing PoPs through the early morning hours. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... 245 PM Update... A significant change in airmass is expected this weekend behind a late night/early Saturday morning cold frontal passage. A Continental Polar airmass will build in from Canada on Saturday with much lower dewpoints in the 50s and high temperatures expected only to reach the mid 70s. Morning clouds will give way to at least partly sunny skies on Saturday followed by generally clear/sunny skies for Sunday. Predominantly loaded the NBM forecast guidance, although skewed it a bit with a blend of the cooler 10th percentile guidance on Saturday night as there will be significant radiational cooling prior to overnight fog/stratus development. Upper 40s not out of the question in many parts of CNY, although NEPA should hold out in the 50s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 245 PM Update... High pressure continues to influence the Northeast's weather pattern into early next week, although warming begins again on Monday as we start to feel the influence of return southerly flow aloft. This trend will continue through midweek with increasing moisture resulting in better and better chances for thunderstorm activity again toward Wednesday and Thursday. Confidence in the forecast becomes less during the middle part of the week as we keep an eye on what should be the remnants of tropical system Fred moving through the Gulf States next week. Looks like enough moisture return for showers and thunderstorms, anyway, but the details of whether or not we'll be dealing with tropical-like downpours remains to be sorted out. Temperatures should be back into the 80s for Wednesday and Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Conditions are gradually becoming less favorable for thunderstorms this evening. Still radar shows a brief shower approaching KITH right around 00Z tonight. This shower should be a quick mover and if lightning ramps up a quick AMD may be needed. KAVP also may see another cluster of storms move through around 01-03Z but confidence is too low for TAF inclusion at this time. main concern overnight is for fog at KELM from 09-13Z with indications of IFR restrictions at times. VFR late evening through most of Friday. Some showers and perhaps thunderstorms should develop by mid to late afternoon. Given coverage and timing uncertainities held off on anything more than VFR showers with this TAF set. Outlook... Friday night through Saturday...Scattered afternoon- evening thunderstorms/restrictions, especially Friday night. Saturday night through Monday...Mainly VFR. Tuesday...Mainly VFR; slight chance for thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MWG SHORT TERM...JAB LONG TERM...JAB AVIATION...MWG
Hazardous weather outlook, Aug 12, 8:04 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 804 PM EDT Thu Aug 12 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-140015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 804 PM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional scattered thunderstorms are expected tomorrow afternoon and evening. A few may be severe with damaging winds. Where repeating batches of storms occur, isolated flash flooding could occur. Heat and humidity are likely to continue into tomorrow. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 12, 3:17 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST WB-SCRANTON ARPT 41.33N 75.73W
08/12/2021 M56 MPH LUZERNE PA ASOS
&&
JMLSpecial weather statement, Aug 12, 3:22 PM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Thu Aug 12 2021
PAZ047-121945-
Luzerne PA-
322 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southern Luzerne
County through 345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nescopeck, or near Berwick, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hazleton, Berwick, West Hazleton, Freeland, Conyngham, Nescopeck,
Jeddo, East Berwick, Woodside-Drifton and Drifton.
This includes the following highway exits...
Interstate 80 between 256 and 262.
Pennsylvania Interstate 81 between 143 and 151A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4095 7621 4105 7623 4110 7623 4112 7622
4101 7574 4090 7603
TIME...MOT...LOC 1922Z 285DEG 30KT 4103 7618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJMLocal storm report, Aug 12, 3:24 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 W GOULDSBORO 41.25N 75.50W
08/12/2021 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ACROSS ROUTE 435.
&&Local storm report, Aug 12, 3:38 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 1 NW SWEET VALLEY 41.29N 76.16W
08/12/2021 LUZERNE PA PUBLIC
MULTIPLE REPORTS OF WIRES DOWN. TIME
ESTIMATED FROM RADAR.
&&
BJGLocal storm report, Aug 12, 6:13 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 SSE SHAVERTOWN 41.30N 75.94W
08/12/2021 LUZERNE PA PUBLIC
WIRES DOWN ON HILLSIDE ROAD. TIME ESTIMATED
FROM RADAR.
&&
BJGSpecial weather statement, Aug 12, 8:15 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
815 PM EDT Thu Aug 12 2021
PAZ038-130115-
Bradford PA-
815 PM EDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern
Bradford County through 915 PM EDT...
At 815 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grover, or near Canton, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Towanda, Canton, West Franklin, Wysox, Sheshequin, Wilmot, Orwell,
North Towanda, Herrick and West Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4193 7628 4165 7614 4165 7620 4161 7621
4155 7641 4156 7642 4158 7674 4160 7688
4170 7689
TIME...MOT...LOC 0015Z 248DEG 33KT 4157 7684
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:15 PM EDT | Special Weather Statement | BGM | Bradford | 60 min |
| Aug 12, 9:31 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 44 min |
| Aug 12, 9:46 PM EDT | Special Weather Statement | BGM | Susquehanna | 44 min |
| Aug 12, 9:56 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 49 min |
| Aug 12, 10:19 PM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne | 56 min |
| Aug 12, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 35 min |
| Aug 12, 11:48 PM EDT | Special Weather Statement | BGM | Pike | 27 min |
| Aug 13, 5:14 PM EDT | Special Weather Statement | BGM | Bradford | 46 min |
| Aug 13, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 36 min |
| Aug 13, 5:53 PM EDT | Special Weather Statement | BGM | Luzerne | 52 min |
| Aug 13, 6:08 PM EDT | Special Weather Statement | BGM | Wayne | 37 min |
| Aug 13, 6:42 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.